Alert archive / Minnesota / Wind Chill Advisories in 2014
Wind Chill Advisory 16, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Feb 10, 2014, 5:53 PM CST for 6 counties in Minnesota; Clay County, Dickinson County, Osceola County, Iowa. It took effect at Feb 10, 2014, 11:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Feb 10, 2014, 5:53 PM CST (23:53 UTC)
- In effect from
- Feb 10, 2014, 11:00 PM CST
- Expired
- Feb 11, 2014, 9:06 AM CST
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 843 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409 WWUS43 KFSD 102353 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 553 PM CST MON FEB 10 2014 IAZ002-003-014-MNZ071-072-080-081-089-090-110800- /O.NEW.KFSD.WC.Y.0016.140211T0500Z-140211T1600Z/ OSCEOLA-DICKINSON-CLAY-LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES- JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SPENCER...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD 553 PM CST MON FEB 10 2014 ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CST TUESDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 10 AM CST TUESDAY. * WIND AND VISIBILITY...LIGHT AND VARIABLE WINDS EARLY THIS EVENING WILL BECOME SOUTHEAST AT 10 TO 15 MPH BY EARLY TUESDAY MORNING. * WIND CHILL VALUES...WIND CHILLS OF 20 BELOW TO 25 BELOW ZERO ARE EXPECTED FROM LATE THIS EVENING THROUGH MID MORNING ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ SCHUMACHER
3 follow-up statements
314 WWUS43 KFSD 110432 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 1032 PM CST MON FEB 10 2014 IAZ002-003-014-MNZ071-072-080-081-089-090-111245- /O.CON.KFSD.WC.Y.0016.140211T0500Z-140211T1600Z/ OSCEOLA-DICKINSON-CLAY-LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES- JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SPENCER...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD 1032 PM CST MON FEB 10 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST TUESDAY... * WIND AND VISIBILITY...LIGHT AND VARIABLE WINDS LATE THIS EVENING WILL BECOME SOUTHEAST AT 10 TO 15 MPH BY EARLY TUESDAY MORNING. * WIND CHILL VALUES...WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO ARE EXPECTED FROM LATE THIS EVENING THROUGH MID MORNING ON TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ SCHUMACHER
506 WWUS43 KFSD 110946 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 346 AM CST TUE FEB 11 2014 IAZ002-003-014-MNZ071-072-080-081-089-090-111600- /O.CON.KFSD.WC.Y.0016.000000T0000Z-140211T1600Z/ OSCEOLA-DICKINSON-CLAY-LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES- JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SPENCER...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD 346 AM CST TUE FEB 11 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WIND AND VISIBILITY...SOUTH WINDS OF 5 TO 15 MPH WILL INCREASE THROUGH THE MORNING. * WIND CHILL VALUES...WIND CHILLS OF 20 BELOW TO 30 BELOW ZERO ARE EXPECTED THROUGH MID MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$
867 WWUS43 KFSD 111506 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 906 AM CST TUE FEB 11 2014 IAZ002-003-014-MNZ071-072-080-081-089-090-111615- /O.CAN.KFSD.WC.Y.0016.000000T0000Z-140211T1600Z/ OSCEOLA-DICKINSON-CLAY-LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES- JACKSON- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SPENCER...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD 906 AM CST TUE FEB 11 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND CHILL ADVISORY. TEMPERATURES WERE RISING STEADILY THIS MORNING...AND WIND CHILLS WERE WARMING INTO THE ZERO TO 20 BELOW CATEGORY DESPITE INCREASING WINDS. WIND CHILLS WILL CONTINUE TO SLOWLY ABATE TODAY. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Feb 10, 5:33 PM CST, 20 minutes earlier.
Area forecast discussion, Feb 10, 5:33 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 PM CST MON FEB 10 2014
.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 401 PM CST MON FEB 10 2014
LAST SHOT OF COLD FOR A WHILE AS WARM ADVECTION BEGINS TONIGHT...
ABOVE THE SURFACE AT LEAST. WITH RIDGE AXIS SLOWLY MOVING EAST...
SHOULD STILL SEE A QUICK DROP IN TEMPS ACROSS OUR EAST DURING THE
EVENING...FOLLOWED BY RECOVERY AFTER MIDNIGHT AS RIDGE MOVES EAST
AND SOUTHERLY FLOW BEGINS TO PICK UP. UNFORTUNATELY...TEMPERATURE
RECOVERY WILL LAG THE WIND INCREASE A BIT...SO WILL NEED ANOTHER
WIND CHILL ADVISORY FOR OUR EASTERN AREAS TONIGHT/TUESDAY MORNING.
WILL CARRY IT UNTIL 10 AM...THOUGH SOME AREAS WILL LIKELY WARM UP
ENOUGH PRIOR TO THAT TIME THAT WIND CHILLS WILL MODERATE INTO THE
TEENS BELOW ZERO EVEN WITH SLIGHTLY STRONGER WINDS. TEMPERATURES
CONTINUE TO CLIMB SLOWLY THROUGH THE DAY TUESDAY...WITH LATE DAY
HIGHS EXPECTED TO RANGE FROM THE UPPER TEENS IN OUR FAR EAST...TO
NEAR 40 IN THE FAR WEST. WARMING WILL BE ACCOMPANIED BY CONTINUED
INCREASE IN SOUTHERLY WINDS...ESPECIALLY IN SOUTHWEST MN...AND IN
AREAS WHICH RECEIVED 1-2 INCHES OF FLUFF WITH MOST RECENT SYSTEM
THINK BLOWING SNOW COULD DEVELOP IN OPEN AREAS TUESDAY EVEN BEFORE
ADDITIONAL SNOW MOVES IN TUESDAY NIGHT. ADDED MENTION OF THIS INTO
TUESDAY AFTERNOON...MAINLY SOUTHWEST MN/IOWA GREAT LAKES WHERE THE
WINDS WILL BE STRONGEST.
ASIDE FROM BLOWING SNOW THREAT...ONLY PRECIPITATION MENTION WILL BE
POTENTIAL FOR FLURRIES MOVING THROUGH SOUTHERN PORTIONS OF THE AREA
WITH A WEAK WAVE THIS EVENING. MODELS HINTING AT SOME LOW STRATUS
DEVELOPING BENEATH THE STRENGTHENING INVERSION LATER TONIGHT INTO
TUESDAY...AND WITH THAT THE POTENTIAL FOR ADDITIONAL FLURRIES AS
THAT LOW STRATUS WOULD STILL BE COOL ENOUGH FOR ICE PRODUCTION IN
THE CLOUD LAYER. HOWEVER...NOT CONFIDENT ENOUGH IN DEVELOPMENT OF
THE STRATUS IN THE FIRST PLACE TO INCLUDE THIS MENTION OF FLURRIES
IN THE FORECAST LATE TONIGHT/TUESDAY MORNING.
.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 401 PM CST MON FEB 10 2014
GUSTY SOUTHERLY WINDS WILL CONTINUE INTO THE EVENING...WITH IMPACT
FROM SOME AREAS OF BLOWING SNOW IN SOUTHWEST MINNESOTA EXPECTED TO
CONTINUE...BUT SLOWLY DECREASE THROUGH THE EVENING. HOWEVER...WILL
START TO SEE ENCROACHMENT OF LIFT FROM WHAT IS A SPLITTING WAVE
DIGGING INTO THE NORTHERN PLAINS. SOME FAIRLY DRY AIR IN PLACE
BETWEEN SURFACE/LOWER CLOUD BASE AND MID CLOUDS...AND WILL TAKE
SOME TIME TO SATURATE. THEREFORE...HAVE SLOWED UP PROGRESSION OF
ONSET SLIGHTLY. OTHER ISSUE WOULD BE THE TEMPERATURE IN THIS DRY
LAYER...WHICH ROUGHLY WEST OF THE JAMES VALLEY COULD REMAIN WARM
ENOUGH THROUGH THE SATURATION PROCESS TO INTRODUCE A LITTLE SLEET
OR FREEZING RAIN MIX TO THE EQUATION. ANY NON SNOW PRECIPITATION
LIKELY LIMITED TO MORE WESTERN AREAS...AND WOULD BE A FAIRLY SHORT
DURATION PROCESS LIMITED BY THE EVENTUAL COOLING OF LAYER THROUGH
EVAPORATIVE PROCESSES AS WELL AS BULK COOLING FROM THE NORTHWEST
LATER IN THE NIGHT. BEST DYNAMICS AND SATURATION LOOK TO COVER THE
EASTERN CWA...AND WILL INCREASE POPS INTO THE LIKELY TO CATEGORICAL
RANGE IN THE EAST WITH TIMING FOCUSED ON THE DIV Q/PV ADVECTION.
QPF AND SOME LESS THAN GREATLY EFFICIENT THERMAL PROFILES WOULD
SUGGEST PERHAPS UP TO AN INCH OR LITTLE MORE FOR EASTERN CWA.
FAIRLY PROGRESSIVE FEATURES WILL ALSO LIMIT POTENTIAL.
WEAK BUBBLE OF COOLING WILL SETTLE IN BEHIND WAVE ON WEDNESDAY.
APPEARS TO HAVE A LITTLE MORE OOMPH THAN EARLIER RUNS...SO EXPECT
THAT RECOVERY TO TEMPS MAY NOT BE AS MUCH AS EARLIER ANTICIPATED
WITH SURFACE RIDGE KEEPING GRADIENT WEAK INTO THE EVENING. WILL
HAVE AN OPENING FOR A QUICK SHOT OF EVENING COOLING IN THE EAST...
BUT STRONGER SOUTHERLY GRADIENT WILL BE QUICK TO PICK UP AS NEXT
WAVE DRIVES A STRONG CLIPPER NORTH OF THE AREA ON WEDNESDAY NIGHT
AND EARLY THURSDAY. THIS WILL SET UP A STRONG NON DIURNAL TREND TO
TEMPERATURES WEDNESDAY NIGHT...WITH SURGE OF WESTERN TEMPERATURES
IN THE 30S TO PERHAPS LOWER 40S LIKELY PUSHING WELL EASTWARD
THROUGH THE CWA DURING THE NIGHT. WARMEST PERIOD FOR THE CWA WILL
LIKELY BE LATER WEDNESDAY NIGHT INTO MIDDAY THURSDAY...BEFORE COLD
AIR STARTS DROPPING SOUTHWARD BEHIND CLIPPER. WILL BE A GOOD SETUP
FOR WARMING AHEAD OF THIS COLD FRONT...AND IF NOT FOR LINGERING
SNOW COVER WOULD THINK EVEN SOME READINGS NEAR 50 WOULD BE
POSSIBLE FOR THE LOWER MISSOURI VALLEY.
THURSDAY NIGHT COULD PROVE A BIT INTERESTING. WHILE GFS HAS THROWN
A MAJORITY OF ENERGY INTO THE WED NIGHT/THURSDAY TROUGH DIGGING
THROUGH THE PLAINS...CANADIAN HOLDS BACK A LARGE AMOUNT OF THIS
ENERGY AND HAS A VERY FRONTAL EVENT STRETCHING NORTHWEST TO
SOUTHEAST ACROSS THE HEART OF THE CWA. ECMWF AND GFS SHOWING
SUBTLY A SIMILAR SIGNAL...BUT NOMINALLY A MORE SHALLOW FORCED
EVENT WITH SOME STABILIZATION AND MUCH WEAKER MID LEVEL IMPULSE.
WILL FOR NOW MAINTAIN SOME LOWER CHANCE POPS FOR THURSDAY NIGHT
FOR PROSPECTIVE POST FRONTAL SNOW BANDING.
BEHIND SYSTEM FOR FRIDAY...ANOTHER QUICK BUBBLE OF COOLER AIR WILL
SETTLE IN...MOVING QUICKLY TO THE EASTERN PLAINS ON FRIDAY NIGHT.
THIS WILL RETURN READINGS SOMEWHAT COOLER...BUT ONLY FOR FRIDAY.
STRONG WARM AIR ADVECTION WILL COMMENCE LATE FRIDAY AHEAD OF YET
ANOTHER CLIPPER WAVE...AGAIN PASSING NORTH OF THE AREA. HAVE A
SMALL MENTION FOR SOME PRECIPITATION ON FRIDAY NIGHT INTO
SATURDAY...BUT WOULD BE FLEETING AND LIGHT IF IT EVEN DEVELOPS IN
THE WARM ADVECTION ZONE. FOR THE EXTENDED PORTION /SATURDAY
THROUGH MONDAY/ THE MAIN MESSAGE WILL BE THE MODERATION IN
TEMPERATURES. WHILE THERE ARE SEVERAL MODEL DIFFERENCES IN TIMING
AND TRACK OF CLIPPER WAVES IN A MORE ZONAL PATTERN...NO
SIGNIFICANT SYSTEMS ARE EXPECTED AND PRECIPITATION SHOULD BE
SPARSE AND MAINLY NORTH OF THE AREA. A PERIOD OF EVEN WARMER TEMPS
LOOKS TO LOOM JUST BEYOND THE FORECAST TIME.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 533 PM CST MON FEB 10 2014
HIGH PRESSURE ALONG I-29 WILL MOVE TO THE EAST THIS EVENING. THIS
WILL ALLOW A SOUTHEAST WIND TO DEVELOP THROUGH THE NIGHT. A TIGHT
PRESSURE GRADIENT WILL REMAIN OVER THE AREA ON TUESDAY AND WITH
925 MB WINDS AROUND 30 KTS...EXPECT WINDS AROUND 15 KTS BY
AFTERNOON WITH GUSTS APPROACH 30 KTS. AS FOR CLOUDS...AS NOTED
ABOVE...MODELS DEPICT A SHALLOW MOIST LAYER MUCH OF TONIGHT AND
TUESDAY. CONFIDENCE IN THIS LAYER OF LOW CLOUDS DEVELOPING IS LOW
AND AT THIS POINT...REALLY DO NOT EXPECT ANYTHING BUT A FEW CLOUDS
AROUND 1000 FEET ON TUESDAY. THERE IS A BETTER CHANCE OF MVFR
CEILINGS MOVING IN AFTER 21Z ON TUESDAY BUT AT THIS POINT...KEPT
THE CEILINGS ABOVE 3000 FT THROUGH 00Z. HOWEVER...DO EXPECT MVFR
CIGS TO DEVELOP AT SOME POINT TUESDAY EVENING IN PORTIONS OF SW MN
AND PERHAPS INTO KFSD.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...WIND CHILL ADVISORY FROM 11 PM THIS EVENING TO 10 AM CST TUESDAY
FOR MNZ071-072-080-081-089-090.
IA...WIND CHILL ADVISORY FROM 11 PM THIS EVENING TO 10 AM CST TUESDAY
FOR IAZ002-003-014.
NE...NONE.
&&
SHORT TERM...JH
LONG TERM...CHAPMAN
AVIATION...SCHUMACHERHazardous weather outlook, Feb 10, 11:10 AM CST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1110 AM CST MON FEB 10 2014 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1110 AM CST MON FEB 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... WIND CHILL VALUES LATE TONIGHT INTO EARLY TUESDAY MORNING MAY AGAIN DROP INTO THE 20 BELOW TO 25 BELOW ZERO RANGE...MAINLY EAST OF HIGHWAY 59. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Wind Chill Advisories in Minnesota, 2014Wind Chill Advisories in Iowa, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.